Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

September 1, 2018Chippewa County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Sep 1, 2018, 8:13 AM CDT for Chippewa County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 8:13 AM CDT (13:13 UTC)
Expired
Sep 1, 2018, 9:00 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:22 AM CDTHAIL 0.25Tilden, WIHAD ABOUT 5 MINUTES OF PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS83 KMPX 011313
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
813 AM CDT SAT SEP 1 2018

WIZ027-011400-
Chippewa-
813 AM CDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHIPPEWA COUNTY...

At 813 AM CDT, a strong thunderstorm was located near Tilden, or 7
miles north of Eau Claire, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chippewa Falls, Lake Hallie, Lake Wissota, Cadott, Boyd, Tilden,
Bateman, Jim Falls and Eagleton.
 
LAT...LON 4487 9153 4505 9157 4514 9112 4490 9103
TIME...MOT...LOC 1313Z 251DEG 26KT 4496 9146 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 1, 6:12 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 1, 6:12 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
612 AM CDT Sat Sep 1 2018

.SHORT TERM...(Today and tonight)
Issued at 403 AM CDT Sat Sep 1 2018

Two areas of concern for precipitation chances over the next
several hours, especially before noon. The first area will be driven
by a complex of storms that are currently moving across northeast
Iowa. This area will likely force more development across south
central, and southeast Minnesota, as well as west central Wisconsin
prior to daybreak. The best coverage will occur in west central
Wisconsin where instability remains favorable. The other area of
concern is a complex of storms in eastern Nebraska. This area will
likely enhanced moisture advection at mid-levels across far south
central Minnesota during the morning. How far north the
precipitation develops remains questionable, but it will likely stay
south of the Twin Cities metro area. However, mid-high level
moisture will likely hold onto most of the southeastern 1/4 of
Minnesota through the early afternoon. This may hold temperatures
from rising into the lower 80s, but a strong sun angle continues, so
80s are still likely, especially in western Minnesota where more
sunshine is expected.

A weak frontal boundary will stall just south of the Minnesota
border this afternoon with weak high pressure holding across the
region through early evening. By the late evening, and especially
after midnight, return flow and strong moisture advection will
commence with precipitation redeveloping along the Iowa border. This
area of precipitation will likely spread northward toward Sunday
morning across most of southern Minnesota, as well as west central
Wisconsin.

.LONG TERM...(Sunday through Friday)
Issued at 403 AM CDT Sat Sep 1 2018

Not much changes from the status quo for the long term, it will
continue to be the haves and have nots in terms of rainfall. 7-day
QPF from WPC paints widespread 5 to 10 inches from southeast NE
to southern WI, with a relatively tight gradient on either side of
the swath. Unfortunately this means little meaningful rainfall
for those that have been missed repeatedly last month and even
more excessive rainfall for those that have been hammered in the
past few weeks.

The culprit continues to be a seasonably hot ridge over the mid
Atlantic states that refuses to budge. Disturbances, nightly LLJs,
and a nearly stalled surface boundary will be the focus for
nearly continuous thunderstorm complex development mostly to our
south and east. Confidence is quite low through at least mid week
in terms of timing and PoP potential locally. In addition, even
though models show occasional northward surges of the front into
the CWA, most notably Sunday and Tuesday, we've been told this
story before, and not too surprisingly the running QPF totals have
been trending down recently here while increasing south and east.
Given the low confidence, however, couldn't identify any targets
of opportunity for PoP removal so the forecast as a whole is
likely too high for rainfall potential.

The front sags a bit further south late week with high pressure
building into the Upper Midwest, increasing forecast confidence
some late in the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 605 AM CDT Sat Sep 1 2018

Confidence remains high that areas of IFR/MVFR cigs/vsby from
west central-central Minnesota, and eastward into south central
Minnesota, and west central Wisconsin, will continue for a few
hours this morning. KAXN will likely see VFR in the next couple of
hours as drier air continues to move southward over western
Minnesota. Elsewhere, boundary layer moisture remains high through
15-18z which leads to these MVFR/IFR conditions to continue. KEAU
may not see VFR conditions until after 20z. Winds will become
northerly this morning as a weak frontal boundary and mixing in
the boundary layer continues to work southward. Confidence is low
but enough that a few SHRA/TSRA are possible toward 12z in
southern Minnesota, especially near KMKT/KRWF.

KMSP...

Confidence is high that MVFR cigs will continue through 15z, with
a slow decrease between 15-17z. After 18z, confidence is higher
that VFR conditions will prevail through the afternoon, and
overnight. MVFR cigs and SHRA/TSRA chances develop after 12z
Sunday.

/OUTLOOK FOR KMSP/

Sun night...MVFR cigs possible. Slgt Chc TSRA early. Wind N 5 kts.
Mon...MVFR/IFR with -SHRA/TSRA possible. Wind ESE at 10G15 kts.
TUE...MVFR/IFR with -SHRA/TSRA possible early. Wind SSW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...BORGHOFF
AVIATION...JLT
Hazardous weather outlook, Sep 1, 3:56 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
356 AM CDT Sat Sep 1 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
020900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
356 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Patchy dense fog will continue for areas of west central and
central Minnesota this morning.

Isolated non-severe thunderstorms will occur in portions of south
central, and southeast Minnesota, as well as west central
Wisconsin through 9 am.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday through Wednesday. The
probability for severe weather is low, but heavy rainfall is
possible at times.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 1, 3:43 AM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
343 AM CDT Sat Sep 1 2018

MNZ041>044-047>050-054>057-064-011200-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
Including the cities of Alexandria, Long Prairie, Little Falls,
Princeton, Morris, Glenwood, St Cloud, Foley, Madison, Benson,
Montevideo, Willmar, and Granite Falls
343 AM CDT Sat Sep 1 2018

...PATCHY DENSE FOG THROUGH SUNRISE...

An area of low clouds and fog has expanded over west central and
central Minnesota overnight. Some areas have experienced
localized dense at times. This area of fog will continue through
sunrise with patchy areas of dense fog from Montevideo, northeast
to Alexandria and Long Prairie. If driving this morning, please be
extra cautions in those areas.
Local storm report, Sep 1, 6:25 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             ELLSWORTH               44.74N 92.48W
08/31/2018  M2.00 INCH       PIERCE             WI   PUBLIC

&&
Special weather statement, Sep 1, 8:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
813 AM CDT SAT SEP 1 2018

WIZ027-011400-
Chippewa-
813 AM CDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHIPPEWA COUNTY...

At 813 AM CDT, a strong thunderstorm was located near Tilden, or 7
miles north of Eau Claire, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chippewa Falls, Lake Hallie, Lake Wissota, Cadott, Boyd, Tilden,
Bateman, Jim Falls and Eagleton.

LAT...LON 4487 9153 4505 9157 4514 9112 4490 9103
TIME...MOT...LOC 1313Z 251DEG 26KT 4496 9146

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:11 PM CDTSpecial Weather StatementMPXIsanti49 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.